Multiple ulcers in the small and large intestines occurred during tocilizumab therapy for rheumatoid arthritis

T. Iwasa, Kazuhiko Nakamura, H. Ogino, S. Itaba, H. Akiho, R. Okamoto, Y. Iboshi, A. Aso, H. Murao, K. Kanayama, Tetsuhide Ito, R. Takayanagi

Research output: Contribution to journalArticlepeer-review

17 Citations (Scopus)

Abstract

Tocilizumab is a monoclonal antibody against human interleukin-6 receptor which blocks the binding of interleukin-6 to its receptor. Tocilizumab is effective for the treatment of inflammatory disorders including rheumatoid arthritis. We report a case of multiple ulcers in the small and large intestines, which occurred during tocilizumab therapy. A 57-year-old woman started to use tocilizumab for rheumatoid arthritis. Three months later, she complained of hematochezia. Double-balloon endoscopy revealed multiple small aphthoid ulcers in the small and large intestines. One month after the woman had recovered, she was given tocilizumab again. The woman had hematochezia and abdominal pain again 2 weeks later. Colonoscopy revealed multiple round, discrete punched-out ulcers in the terminal ileum, and vast deep ulcers from the cecum to the descending colon. Bioptic histopathology and cultivation showed non-specific findings. Six weeks after discontinuation of tocilizumab, ulcers in the small and large intestine dramatically improved, leaving ulcer scars. This disease course and the results of examination made us strongly suspect that tocilizumab induced multiple ulcers in the small and large intestines. Interleukin-6 is a pleiotropic cytokine and involved in intestinal mucosal wound healing as well as in inflammatory processes. It is possible that tocilizumab inhibited tissue repair of the intestine and caused intestinal ulcers.

Original languageEnglish
Pages (from-to)70-72
Number of pages3
JournalEndoscopy
Volume43
Issue number1
DOIs
Publication statusPublished - 2011

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Fingerprint Dive into the research topics of 'Multiple ulcers in the small and large intestines occurred during tocilizumab therapy for rheumatoid arthritis'. Together they form a unique fingerprint.

Cite this